|STI - SMAART study follow up
Nov 3, 2003
Gerald: You mentioned you are involved in the smart study so I have this question: I am very intrigued with STI's in my own health care. And you proposed that we talk to our doctor about STI's. I would like to consider a STI at some point... here is my history: Started meds CD4's right at 200- (they dropped below 200 once before meds) VL baseline: 500K. I started last march on meds: epiver, viread and Virimune. At what point do you feel I could take a STI. Of COURSE I would always discuss this with my doc first. Thanks! PS: if I did do a STI... do you simply stop ALL meds at once... do they all have the same half life? thanks!
| Response from Dr. Pierone
Hello, one of the situations that I am least eager to try an STI in is for someone with baseline high viral load and a nadir CD4 count less than 200 (your situation). Why not? Simply because they don't last that long and there may be a greater risk of acute retroviral syndrome. On the other hand, if in the future your CD4 cells move up to over 500 and continuous treatment was proving to be overly taxing, then an STI would not be out of the question. I just would not expect to be off treatment for an extended period of time.
The best way to stop meds in an STI is open for debate. The issue is that Viramune will stay in the system longer than the Epivir and Viread and this may lead to development of resistance. The chance of this happening per STI discontinuation is low, but with repeated STIs it has become an issue. In fact in a recent study of 8 week on, 4 week off STI the trial was halted early because several participants developed resistance to Sustiva (similar to Viramune - long blood persistence) and Epivir. To get around this problem some have proposed that the Viramune (or Sustiva) should be stopped a week or 2 before the Epivir and tenofovir. This notion is unproven, however. For now, given your overall numbers I suggest that you put an STI on the back burner. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.